Alert archive / Montana / High Wind Watches in 2018

High Wind Watch 2, NWS Great Falls, MT

March 26, 2018

NWS Great Falls, MT issued this high wind watch at Mar 26, 2018, 3:40 AM MDT. It took effect at Mar 26, 2018, 9:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 26, 2018, 3:40 AM MDT (09:40 UTC)
In effect from
Mar 26, 2018, 9:00 PM MDT
Expired
Mar 26, 2018, 2:55 PM MDT
In force
Issued by
NWS Great Falls, MT

The text

As transmitted.

500 
WWUS75 KTFX 260940
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
340 AM MDT Mon Mar 26 2018

Default overview section
MTZ009-010-048-262000-
/O.NEW.KTFX.HW.A.0002.180327T0300Z-180328T0300Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta
340 AM MDT Mon Mar 26 2018

...HIGH WIND WATCH IN EFFECT FROM 9 PM MDT THIS EVENING UNTIL 9 PM
MDT TUESDAY EVENING...

The National Weather Service in Great Falls has issued a High
Wind Watch, which is in effect from this evening through Tuesday
evening.

* Winds: West 25 to 35 mph sustained. Gusts up to 60 mph possible
  along the plains of eastern Glacier County and up to 80 mph 
  possible along the Rocky Mountain Front.

* Timing: Westerly winds will increase along the Rocky Mountain
  Front and plains of eastern Glacier County this evening. Strong
  winds may then occur late this evening into Tuesday before
  easing Tuesday evening.  

* Impacts: Winds may blow down trees and power lines. Power 
  outages are possible. Travel may be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger, may occur. Continue to monitor the latest
forecasts.

&&

$$

http://www.weather.gov/greatfalls
2 follow-up statements
825 
WWUS75 KTFX 261531
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
931 AM MDT Mon Mar 26 2018

MTZ009-010-048-270345-
/O.CON.KTFX.HW.A.0002.180327T0300Z-180328T0300Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta
931 AM MDT Mon Mar 26 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM 9 PM MDT THIS EVENING
THROUGH TUESDAY EVENING...

* Winds: West 25 to 35 mph sustained. Gusts up to 60 mph possible
  along the plains of eastern Glacier County and up to 80 mph 
  possible along the Rocky Mountain Front.

* Timing: Westerly winds will increase along the Rocky Mountain
  Front and plains of eastern Glacier County this evening. Strong
  winds may then occur late this evening into Tuesday before
  easing Tuesday evening.  

* Impacts: Winds may blow down trees and power lines. Power
  outages are possible. Travel may be difficult, especially for
  high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger, may occur. Continue to monitor the latest
forecasts.

&&

$$

http://www.weather.gov/greatfalls
454 
WWUS75 KTFX 262055
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
255 PM MDT Mon Mar 26 2018

MTZ009-010-048-271200-
/O.UPG.KTFX.HW.A.0002.180327T0300Z-180328T0300Z/
/O.NEW.KTFX.HW.W.0003.180327T0300Z-180328T0300Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta
255 PM MDT Mon Mar 26 2018

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 PM MDT
TUESDAY...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect from 9 PM this evening to 9 PM
MDT Tuesday. This Warning replaces the High Wind Watch.

* Winds: Mostly west 25 to 35 mph with gusts up to 65 mph, but 35
  to 45 mph with gusts to 80 mph are possible closer to the Rocky
  Mountain Front.

* Timing: Westerly winds will increase along the Rocky Mountain
  Front and plains of eastern Glacier County this evening. Strong
  winds are likely to occur late this evening into Tuesday, 
  before decreasing Tuesday evening.

* Impacts: Damaging winds may blow down trees and power lines,
  possibly causing power outages. These winds will likely blow
  around loose objects that are not secured. Travel will also be
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&




$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Mar 25, 11:37 PM MDT, 4 hours 3 minutes earlier.

Area forecast discussion, Mar 25, 11:37 PM MDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1137 PM MDT Sun Mar 25 2018

UPDATED AVIATION

.1137 PM UPDATE...
The winter weather advisory for Beaverhead, Madison, and Gallatin
Counties will be allowed to expire at midnight tonight. Isolated
snow showers are expected to persist over the area into Monday
morning. However, additional accumulations of 1 inch or less will
likely result in minimal impacts to travel.
Jaszka

&&

.821 PM UPDATE...
Only minor adjustments to the overnight forecast to match forecast
to current trend. Overall, though, the forecast is in good shape.
Observations and web cameras indicate that occasional snow showers
are reducing visibility at times in the parts of southwest
Montana bordering Idaho and Wyoming, but accumulations do not
appear to be significant. Regardless, continuing travel difficulty
seems to warrant keeping out the Winter Weather Advisory for those
areas until midnight, so will leave it as is.
Coulston

&&

.SYNOPSIS...
A slow moving upper level low pressure trough will continue light
measurable snowfall overnight in the western mountains and in
portions of southwest Montana bordering Idaho and Wyoming. A
northwest flow aloft will then keep a chance of snow showers over
the western mountains on Monday, which will spread across the
rest of the region as a mix of rain and snow showers for Tuesday
through Wednesday. Temperatures will warm back to near normal by
Tuesday, but they will cool back below normal for Wednesday.

&&

.AVIATION...
Updated 0513Z.

Mainly VFR expected next 24-hours as an E'ward-moving trough aloft
over the region exits the area by 00Z/Tue and is followed by high
pressure ridging aloft from the Pac NW. Isolated, mountain-obscuring
snow showers over SW MT should end between 06Z and 12Z/Mon. These
snow showers will likely not affect KBZN or KEKS. Otherwise,
scattered snow showers will obscure mountain tops along northern and
central portions of the Continental Divide in MT through the period.
Southwesterly to westerly surface winds will increase across the
area after 15Z/Mon. The strongest gusts (30 to 45 knots) are
expected along the Rocky Mountain Front.
Coulston/Jaszka

&&

.HYDROLOGY...
Updated 815 PM MDT 3/25/18.

Areal Flood Advisories continue for Chouteau, Judith Basin, and
Fergus Counties, with a new advisory just issued for eastern Teton
County. Emergency managers continue to report minor flooding
impacts. Several roadways have reported water on the road or are
impassable. Additionally, some rivers/creeks are bankful or out of
their banks in low lying areas. A mix of rain/snow showers at times
will continue the threat for minor flooding.

Flood Warning remains in effect for the Missouri River (near
Landusky - LDKM8 - in Fergus County). The river level crested, at
least for the time being, earlier today and has been falling
throughout the day, but it remains above flood stage. Latest
river forecast has water levels falling below flood stage a bit
later than previously forecast; it is now set for early Monday
evening. mpj/Coulston

&&

.PREV DISCUSSION...
/ISSUED 535 PM MDT Sun Mar 25 2018/

Tonight through Tuesday...The upper-level trough responsible for
spotty snow showers across southwestern Montana will continue its
progress east of the area overnight tonight, with any remaining
snow shower activity in the area expected to diminish thought the
overnight hours. Latest high-resolution guidance this evening
indicates the presence of a secondary lobe of energy embedded
within the trough axis across the northern Rockies later tonight,
which may be enough dynamic ascent for some light snow shower
activity across the northern Divide. Thus, have opted to increase
PoP's slightly along the Rocky Mountain Front. Tomorrow, we will
transition into the upstream side of the aforementioned trough
axis to our east with a predominant westerly to northwesterly flow
aloft. With such a strong cross-barrier flow, expect downsloping/
adiabatic warming to help aid in a slightly warmer day across the
Plains, while remaining dry for a large majority of the CWA. By
Tuesday, we will begin to see a developing ridge across the west
coast. As heights increase across the northern Rockies early
Tuesday, winds aloft will increase in response. For our area, a
developing 50-60kt H700 jet will extend across the Divide, out
into the Plains and bring breezy conditions back to the area.
ATTM, wind highlights will not be necessary, as wind gusts should
remain below warning criteria. However, we will continue to
closely monitor latest model trends in case of any changes, with
the main areas of concern being MTZ009 and MTZ048 (Northern and
Southern Rocky Mountain Front zones). Another effect from
increased westerly to southwesterly winds will be stronger
downsloping, helping bump temperatures up even warmer on Tuesday,
as many locations will easily crack above 50 degrees across the
Plains. Now for the bad news...Don't get used to it! Major changes
lie ahead after a beautiful day on Tuesday, with a shift in the
weather pattern ahead. KLG

Tuesday night through Sunday...Medium range models continue to
show an active weather regime developing by mid-week and
persisting through next weekend. Main player in this scenario will
be a deep and strong upper level low over Hudson Bay with an
unsettled northwest to northerly flow aloft over Montana. This
pattern will be further exacerbated by a strong jet stream
interacting with shortwave energy as occasional disturbances in
the flow aloft move through the region. While conditions should be
cool and unsettled for the Wednesday through Friday time period,
models bring a push of very cold Canadian air into the state for
next weekend. As a result, it seems that wintry conditions will
return with accumulating snows likely in the mountains and over
the plains. Have made significant adjustments in the medium range
to increase PoPs and lower temperatures, especially for Friday and
beyond. mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  28  46  31  51 /   0   0   0  10
CTB  24  41  30  46 /   0   0  10  10
HLN  26  44  30  50 /  10  10  10  20
BZN  23  42  23  47 /  10  10  10  10
WEY  15  32  11  36 /  40  30  10  20
DLN  20  39  22  46 /  20  10  10  20
HVR  20  41  24  44 /   0   0   0  20
LWT  23  41  25  48 /  10  10   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flood Advisory for snowmelt remains in effect
until 1115 AM MDT Monday for eastern Teton County.

Flood Advisory for snowmelt remains in effect
until 4 PM MDT Monday for Chouteau County.

Flood Advisory for snowmelt remains in effect
until 6 PM MDT Monday for Fergus and Judith Basin Counties.

Flood Warning for snowmelt remains in effect
until 1030 PM MDT Monday for Missouri River near Landusky in
Fergus County.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 2:55 PM MDTHigh Wind WarningTFX30 hr

Nearby

High Wind Watches in Montana, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.